Katherine K. Dahlsgaard, lead psychologist of the Anxiety Behaviors Clinic at Children's Hospital of Philadelphia, wrote this for the "Healthy Kids" blog at Philly.com.

Stimulant medications for ADHD, such as Ritalin, Concerta, Adderall, and Vyvanse, do not appear to cause tics in children or make tics worse, concludes a study published this month in the Journal of the American Academy of Child and Adolescent Psychiatry.

These findings are important because the U.S. Food and Drug Administration has, since 1983, required warnings in the packaging of all stimulant medications for ADHD that children with a history of tics or Tourette's Syndrome should not take them. These warnings came about as the result of far inferior - and very old - research into the supposed relationship between stimulants and tics in the 1970s and 1980s that suggested these medications could "unmask" tics or exacerbate them.

But it is the 21st century now, and there have been several much-better-designed studies in the last 25 years showing no link between stimulant medications and a worsening of tics.

The current study, completed by Yale researchers, is especially compelling because it is a meta-analysis, a study that combines results from many previous studies on a particular topic. In this case, the researchers examined the data of 22 well-designed, randomized, controlled experiments where stimulant medications were compared to placebos and there were new tics or worsening of tics recorded. Despite warnings in the package insert, results showed there was no significant difference in new tics or worsening of tics when children took stimulants vs. placebo.

This lack of difference held true regardless of the type of stimulant taken by the child, the dose, whether the stimulants were short- or long-acting, and whether the tics were reported by parents or clinicians involved in the studies.

Based on these results - as well as those of a previous meta-analyses published in 2009 that similarly found no compelling evidence that stimulants cause tics - the authors concluded that any tics that appear to come on or be worsened when a child begins taking a stimulant are likely to be the result of coincidence: Tics tend to wax and wane on their own anyway, and sometimes amp up simply because a child is under more stress.

"When tics appear many weeks or months after a child starts taking a stimulant, I take the position that this is part of the natural history of their tic disorder and that removing the stimulant is not the answer," said Larry "Downtown" Brown, a neurologist at Children's Hospital of Philadelphia and a member of the subcommittee that drafted the official Clinical Practice Guidelines for ADHD in 2011. "Whatever else triggered the tics, the child does not need the additional challenge of lessening ability to attend successfully in the classroom or on other tasks."

As for the common belief that stimulants can somehow "unmask" tics that can never be taken back? "There is overwhelming evidence that shows this fear is unfounded," Brown stated flatly.

This increasing evidence should provide concerned parents some relief when they are considering whether to add stimulant medications to treat their child's ADHD. Research has already shown that individuals with ADHD respond to stimulants and that they work equally well in those with and without tics. Now there is yet another study showing stimulants generally do not make tics worse.